Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 59, NWS Louisville, KY

August 13, 2020Monroe County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 13, 2020, 4:22 PM CDT for Monroe County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2020, 4:22 PM CDT (21:22 UTC)
Expired
Aug 13, 2020, 6:49 PM CDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Monroe County, KY

The radar

The Nashville radar (KOHX), 103 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:32 PM CDTFLASH FLOOD3 Ene Tompkinsville, KYDISPATCH JUST REPORTED THAT HWY 100 E, ABOUT 3 MILES EAST OF TOMPKINSVILLE, WAS COMPLETELY FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WGUS53 KLMK 132122
FFWLMK
KYC171-140015-
/O.NEW.KLMK.FF.W.0059.200813T2122Z-200814T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
422 PM CDT Thu Aug 13 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Eastern Monroe County in south central Kentucky...

* Until 715 PM CDT.

* At 421 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2.5 inches of rain have 
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Tompkinsville, Blythe, Otia, Meshack, Grandview and Hestand. 

Additional rainfall amounts of 1-2 inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3671 8572 3677 8568 3680 8559 3678 8559
      3678 8558 3677 8557 3677 8554 3673 8552
      3673 8550 3671 8548 3669 8550 3668 8549
      3664 8562

FLASH FLOOD...RADAR INDICATED

$$

AMS
1 follow-up statement
474 
WGUS73 KLMK 132349
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
649 PM CDT Thu Aug 13 2020

KYC171-132359-
/O.CAN.KLMK.FF.W.0059.000000T0000Z-200814T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe KY-
649 PM CDT Thu Aug 13 2020

...THE FLASH FLOOD WARNING FOR EASTERN MONROE COUNTY IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3671 8572 3677 8568 3680 8559 3678 8559
      3678 8558 3677 8557 3677 8554 3673 8552
      3673 8550 3671 8548 3669 8550 3668 8549
      3664 8562

$$

JML

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 1:42 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 13, 1:42 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
242 PM EDT Thu Aug 13 2020

.Short Term...(This evening through Friday)
Issued at 237 PM EDT Thu Aug 13 2020

Scattered showers and storms are ongoing at this hour across the
region near a weak boundary. Very weak deep layer shear has resulted
in slow movements, and high PWATs (>2") have made many of these
thunderstorms capable of dropping quite a bit of rain in a short
timeframe. As a result, rainfall totals across the region today will
vary significantly over short distances given the scattered nature
of these storms. The scattered coverage and lack of longevity of
this activity tends to not warrant a flash flood watch, but there
will certainly be a few localized areas that see +2" of rain with
potential for some flooding. The strongest storms today will also be
capable of +40mph winds in water-loaded downbursts, though any
strong to severe storms should be very isolated.

Activity should begin to taper down in coverage this evening as the
sun sets and daytime heating is lost. This will result in a brief
break of showers and storms, but new activity is expected to develop
overnight and move into the region ahead of a weak upper level wave.
Scattered showers and storms will likely persist past sunrise
tomorrow morning, with additional development expected during the
afternoon. As a result, PoP chances are fairly high for tomorrow (50-
70%), but most precip activity will be short-lived in nature. Much
like today, expect heavy downpours in thunderstorms and isolated
flooding, along with isolated sub-severe storms that will be capable
of gusty winds.

&&

.Long Term...(Friday night through Thursday)
Issued at 241 PM EDT Thu Aug 13 2020

Friday Night - Sunday Night...

Unsettled weather is expected to continue through the weekend. Fri
night an upper level trough and weak sfc front will be over the
region providing focus for showers/storms Fri evening before loss of
day time heating causes convection to diminish overnight.  Saturday
the same trough will slowly move east pushing the weak sfc front
well to the east of central KY.  However, the lingering upper trough
may provide enough energy for organized convection especially east
of I-65. Another chance for sct showers/storms will arrive Sunday
with a cold front passing through the Midwest.

For storm threats, isolated strong wind gusts and nuisance flooding
may be a factor with storms through the weekend.  However, no
organized severe weather threat exists and PWATs drop significantly
Fri night so no big flash flood threat is expected either.

Temperatures through the weekend will range from the low to mid 80s
across the area with lows in the 60s.

Monday through Thursday...

The beginning of next week looks to be dry and cooler behind the
passage of a cold front Sun night. Expect highs on Mon in the lower
80s.  A re-enforcing shot of cool air will arrive Mon night with an
upper trough and weak sfc cold front.  This will limit highs to the
upper 70s/lower 80s for Tues/Wed.  A stray shower isn't totally out
of the question Monday evening with the front, but will keep the
forecast dry for now since the model consensus remains dry.

Wed night into Thu, long range models indicate the upper trough will
deepen over the lower Ohio Valley.  This will result in a
moist/unstable airmass developing just to our east which may get
into our east central KY area resulting in the return of
showers/storms toward the end of the work week.

&&

.Aviation...(18Z TAF Issuance)
Issued at 101 PM EDT Thu Aug 13 2020

Isolated to scattered showers and thunderstorms have formed this
afternoon near a weak boundary across central Kentucky. This
activity will likely persist up through sunset before gradually
tapering down in coverage. Models hint at overnight showers and
storms redeveloping and moving into the region in the 03-06z
timeframe and persisting past sunrise tomorrow morning. Confidence
in where this may occur is low, and for now will highlight the
potential with VCSH wording.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...DM
Long Term...AMS
Aviation...DM
Hazardous weather outlook, Aug 13, 1:47 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
247 PM EDT Thu Aug 13 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-141900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
247 PM EDT Thu Aug 13 2020 /147 PM CDT Thu Aug 13 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are possible tonight. The main threats from
these storms will be locally gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous afternoon and evening thunderstorms can be
expected from Friday through Sunday as heat and humidity continue.
The main threats from these storms will be locally gusty winds and
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any stronger wind gusts as well as heavier
rainfall totals or flooding.

DM/AMS

In the hours before

Local storm report, Aug 13, 1:41 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
241 PM EDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     3 NNW FAIRDALE          38.15N 85.77W
08/13/2020                   JEFFERSON          KY   BROADCAST MEDIA

            MULTIPLE TREES UPROOTED NEAR NEW CUT RD AND
            SOUTHSIDE DR - RELAYED FROM SOCIAL MEDIA
            POST. TIME ESTIMATED.

&&

JBS
Special weather statement, Aug 13, 1:43 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
143 PM CDT Thu Aug 13 2020

KYZ024-027-131915-
Grayson-Breckinridge-
143 PM CDT Thu Aug 13 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRAYSON AND SOUTH
CENTRAL BRECKINRIDGE COUNTIES...

At 143 PM CDT, a strong thunderstorm was located near Leitchfield,
moving east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Leitchfield, Clarkson, Post, Cobblers Knob, Peonia, Peth, Grayson
Springs, Black Rock, Skaggstown and Duff.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3763 8630 3760 8627 3759 8628 3759 8627
      3742 8615 3737 8643 3751 8650
TIME...MOT...LOC 1843Z 247DEG 7KT 3746 8638

KDW
Special weather statement, Aug 13, 1:51 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
251 PM EDT Thu Aug 13 2020

INZ090-131915-
Harrison-
251 PM EDT Thu Aug 13 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON COUNTY...

At 251 PM EDT, a strong thunderstorm was located near Corydon, moving
northwest at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Corydon, Crandall, New Salisbury, Moberly, Byrneville, White Cloud,
Depauw, Fairdale, Central Barren and Ramsey.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3841 8615 3834 8603 3833 8603 3832 8601
      3830 8601 3830 8600 3816 8612 3824 8628
      3828 8627 3829 8627 3829 8626 3830 8626
TIME...MOT...LOC 1851Z 131DEG 15KT 3827 8612

KDW
Special weather statement, Aug 13, 1:55 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
255 PM EDT Thu Aug 13 2020

KYZ064-065-131930-
Taylor-Green-
255 PM EDT Thu Aug 13 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREEN AND WEST CENTRAL
TAYLOR COUNTIES...

At 255 PM EDT/155 PM CDT/, a strong thunderstorm was located near
Greensburg and was nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bloyd, Bengal, Allendale, Gabe, Mac, Pitman, Coakley and
Summersville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3727 8550 3730 8563 3743 8558 3739 8540
TIME...MOT...LOC 1855Z 201DEG 8KT 3735 8554

DM
Local storm report, Aug 13, 2:42 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 PM EDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     FLASH FLOOD      2 NW CORYDON            38.23N 86.14W
08/13/2020                   HARRISON           IN   EMERGENCY MNGR

            WATER INTO HOMES WITH WATER RESCUE ONGOING.

&&

JBS
Special weather statement, Aug 13, 3:30 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
330 PM CDT Thu Aug 13 2020

KYZ075>078-081-132115-
Russell-Metcalfe-Monroe-Cumberland-Adair-
330 PM CDT Thu Aug 13 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN RUSSELL...
EASTERN MONROE...CUMBERLAND...SOUTHEASTERN METCALFE AND SOUTH CENTRAL
ADAIR COUNTIES...

At 330 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles west of Jamestown to 7 miles
northwest of Burkesville to near Tompkinsville. Movement was south at
5 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Burkesville, Leslie, Meshack, Cundiff, Blythe, Ellington, Grider,
Crocus, Ribbon and Arat.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3674 8566 3692 8547 3702 8517 3690 8512
      3686 8518 3689 8523 3688 8524 3686 8521
      3684 8522 3671 8542 3662 8566
TIME...MOT...LOC 2030Z 355DEG 6KT 3693 8525 3686 8546 3673 8560

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:43 AM CDTDense Fog AdvisoryLMKAdair, Allen, Barren, Butler, Clinton, Cumberland and 7 more3 hr
Aug 13, 1:43 PM CDTSpecial Weather StatementLMKGrayson32 min
Aug 13, 1:55 PM CDTSpecial Weather StatementLMKGreen35 min
Aug 13, 3:14 PM CDTAreal Flood AdvisoryLMKBullitt, Jefferson71 min
Aug 13, 3:17 PM CDTAreal Flood AdvisoryLMKOhio3 hr
Aug 13, 3:30 PM CDTSpecial Weather StatementLMKCumberland45 min
Aug 13, 4:02 PM CDTAreal Flood AdvisoryLMKCumberland, Monroe3 hr
Aug 13, 4:48 PM CDTAreal Flood AdvisoryLMKAllen, Simpson3 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.